Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 92, NWS Goodland, KS

June 8, 2004Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jun 8, 2004, 6:48 PM MDT for Dundy County, Nebraska. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2004, 6:48 PM MDT (00:48 UTC)
Expired
Jun 8, 2004, 7:45 PM MDT
In force
57 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Dundy County, NE

The radar

The Goodland radar (KGLD), 87 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 2:00 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1269 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
2105 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

220 
WUUS53 KGLD 090048
SVRGLD
NEC057-090145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
648 PM MDT TUE JUN 8 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUNDY COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 745 PM MDT

* AT 644 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 75 MPH.  THIS STORM WAS LOCATED 15
  MILES NORTH OF BENKELMAN  THIS STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN DUNDY COUNTY AROUND 700 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS OF 75 MPH OR MORE...HAIL THE SIZE OF GOLF BALLS OR
LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG
BUILDING AWAY FROM WINDOWS.

THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

HEAVY RAINS FROM THIS STORM MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS
THEY MAY BE WASHED OUT.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 4002 10205 4001 10133 4035 10133 4035 10205

$$

THEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:25 PM MDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 8, 3:25 PM MDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
325 PM MDT TUE JUN 8 2004

.DISCUSSION...BIGGEST CHALLENGE IS EXTENT AND SEVERITY OF
THUNDERSTORMS TONIGHT...WED NIGHT AND THU AFTERNOON AND NIGHT.

AS THE UPPER RIDGE MOVES SLOWLY TO THE NORTHEAST AND THE DEEP UPPER
LOW OVER SOUTHERN OREGON SIMULTANEOUSLY SWINGS SOUTHEAST THEN EAST
OVER THE NEXT THREE DAYS...SEVERE WEATHER LOOKS TO INCREASE
CONSIDERABLY AND BE THE CHALLENGE.

A SHORTWAVE MOVING NE ACROSS THE TRISTATE AREA THIS EVENING WILL
USHER IN SOME SLIGHTLY COLDER AIR AT 70H AND 50H TO REPLACE THE VERY
WARM AIR OF THE LAST TWO DAYS. AT THE SAME TIME MODELS SHOW VERY
RICH AIR IN THE LOWER LEVELS WITH CONTINUES TO MOVE NORTH AND
NORTHWEST FROM THE WEST GULF AREA INTO THE AREA. THIS IS EVIDENT BY
A STRONG THETAE RIDGE AT 85H ACROSS THE WESTERN TWO-THIRDS OF THE
TRISTATE REGION. FINALLY SEVERAL SHORTWAVES EMERGE OUT OF THE LONG
WAVE TROUGH APPROACHING SLOWLY FROM THE WEST THROUGH THU. THE RESULT
IS AN UNSTABLE SITUATION BOTH TONIGHT AND WED NIGHT.

CURRENTLY BOTH A TORNADO WATCH HAS BEEN ISSUED WHICH INCLUDES
EXTREME SOUTHWEST NEB...AND A SEVERE THUNDERSTORM WATCH WHICH
INCLUDES FAR E CO HAVE JUST BEEN ISSUED.

BY THU...AS THE AXIS OF THE UPPER TROUGH TO THE WEST MOVES EAST
ACROSS CO...A DRY TONGUE FROM THE SOUTHWEST MOVES INTO THE AREA.
THIS APPEARS TO SETUP A DRYLINE DURING THE DAY WHICH MOVES SLOWLY TO
THE EAST. THIS AS A FOCUS...COMBINED WITH MAX DAY HEATING...LOTS OF
LOW LEVEL MOISTURE AND UPPER DYNAMICS SUPPORT SHOULD LEAD TO A
STORMY AFTERNOON AND NIGHT.

AS THIS SYSTEM MOVES EAST OF THE AREA ON FRIDAY IT IS FOLLOWED BY
SLIGHTLY DRIER AND SOMEWHAT MILDER TEMPERAUTURS. FRI IS DRY WITH A
MINOR RIDGE MOVING ACROSS. SAT ANOTHER SHORTWAVE RETURNS WITH A
REBOUND OF TEMPERATURES INTO THE UPPER 80S OR LOWER 90S. ALSO MODELS
SHOWING A POTENTIAL DRYLINE PASSAGE WITH SCATTERED THUNDERSTORMS.
SAT NIGHT A COLD FRONT MOVES SOUTH ACROSS THE AREA AS A HIGH
PRESSURE SYSTEM MOVES ESE OUT OF CANADA. THIS BRINGS A COOL AND
CLOUDY DAY TO THE REGION ON SUN WITH HIGHS IN THE 70S. THERE IS A
SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS SUN WITH EASTERLY UPSLOPE
WINDS.

SLOW WARMUP ON MON AND TUE WITH A SLIGHT CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS CONTINUING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

RJC
Hazardous weather outlook, Jun 8, 10:57 AM MDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1057 AM MDT TUE JUN 8 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200-
CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK-
KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-
WALLACE-WICHITA-YUMA-
1057 AM MDT (1157 AM CDT) TUE JUN 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER NORTH OF A LINE FROM
MCCOOK TO GOODLAND TO KIT CARSON THIS AFTERNOON AND EVENING. A MOIST
AND UNSTABLE AIR MASS WILL REMAIN OVER MOST OF THE AREA WHILE A COLD
FRONT STALLS ACROSS THE NORTH AND WEST. A WEAK UPPER LEVEL
DISTURBANCE WILL MOVE ACROSS THIS SAME AREA....ALLOWING ISOLATED
THUNDERSTORMS TO DEVELOP OVER EASTERN COLORADO...EXTREME SOUTHWEST
NEBRASKA...AND EXTREME NORTHWEST KANSAS. ISOLATED LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE. AN ISOLATED TORNADO CANNOT BE RULED
OUT IN YUMA OR DUNDY COUNTIES WHERE THE BEST WIND SHEAR WILL EXIST.
ANY THUNDERSTORM THAT DEVELOPS WILL PRODUCE DANGEROUS CLOUD TO
GROUND LIGHTNING. THESE THUNDERSTORMS WILL DIE OUT AFTER DARK WITH
THE LOSS OF HEATING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WEATHER PATTERN WILL REMAIN UNCHANGED THROUGH THIS PERIOD...GIVING
THE TRI STATE REGION A CHANCE OF THUNDERSTORMS DURING THE AFTERNOON
AND EVENING HOURS. THE BEST CHANCE FOR SEVERE WEATHER WILL OCCUR ON
WEDNESDAY AND THURSDAY WHEN STRONGER UPPER LEVEL STORM SYSTEMS WILL
AFFECT THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED NORTH OF A LINE FROM MCCOOK TO
GOODLAND TO KIT CARSON AFTER 3 PM MDT (4 PM CDT).

BURKE

In the hours before

Local storm report, Jun 8, 6:22 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
622 PM MDT TUE JUN 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0615 PM     DUST STORM       6 SSE HAIGLER           39.93N 101.90W
06/08/2004                   CHEYENNE           KS   TRAINED SPOTTER

            1/4 MILE VISIBILITY

&&

DLN/JD
Local storm report, Jun 8, 6:25 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
625 PM MDT TUE JUN 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     18 NW BENKELMAN         40.24N 101.78W
06/08/2004                   DUNDY              NE   TRAINED SPOTTER

            BROKE GLASS DOOR...DESTROYED TRAMPOLINE.

&&

DLN/JD
Local storm report, Jun 8, 6:28 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
628 PM MDT TUE JUN 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0615 PM     DUST STORM       13 N KANORADO           39.53N 102.04W
06/08/2004                   SHERMAN            KS   TRAINED SPOTTER

            1/4 MILE VISIBILITY

&&

DLN/JD
Local storm report, Jun 8, 6:30 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
630 PM MDT TUE JUN 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             6 SSE HAIGLER           39.93N 101.90W
06/08/2004  1.75 INCH        CHEYENNE           KS   TRAINED SPOTTER

&&

DLN/JD
Local storm report, Jun 8, 6:40 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
640 PM MDT TUE JUN 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             6 N PARKS               40.13N 101.73W
06/08/2004  1.00 INCH        DUNDY              NE   TRAINED SPOTTER

&&

DLN/JD
Local storm report, Jun 8, 6:45 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
645 PM MDT TUE JUN 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0620 PM     DUST STORM       1 S KIRK                39.61N 102.60W
06/08/2004                   YUMA               CO   PUBLIC

            3/4 MILE VISIBILITY

&&

DLN/JD

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:59 PM MDTSevere Thunderstorm WarningGLDHitchcock61 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.